Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 1, NWS Kansas City, MO

March 29, 2017Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this river flood warning at Mar 29, 2017, 10:42 AM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Mar 29, 2017, 3:12 PM CDT. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 10:42 AM CDT (15:42 UTC)
In effect from
Mar 29, 2017, 3:12 PM CDT
Expired
Mar 31, 2017, 2:46 PM CDT
In force
48 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stranger Creek at Easton (ESTK1). The gauge peaked at 18.00 ft at Mar 30, 2017, 2:00 AM CDT.

actionminormoderate5101503/2903/3003/3104/01
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

263 
WGUS43 KEAX 291542
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1042 AM CDT WED MAR 29 2017
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-103-301542-
/O.NEW.KEAX.FL.W.0001.170329T2012Z-170331T1946Z/
/ESTK1.2.ER.170329T2012Z.170330T0600Z.170330T1946Z.NO/
1042 AM CDT WED MAR 29 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Stranger Creek at Easton.
* from this afternoon to Friday afternoon.
* At  9:30 AM Wednesday the stage was 9.5 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 19.4 feet by early Thursday morning. The 
  river will fall below flood stage by early Thursday afternoon.
* At 19.5 feet...Highway 192 just east of Easton is closed due to 
  swift current of water over the road.
* At 18.0 feet...1st street in Easton and 231st street north and 
  south of Easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of Easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17    9.5   Wed 09 AM   19.4 early Thursday morning
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$
3 follow-up statements
789 
WGUS83 KEAX 300234
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
934 PM CDT WED MAR 29 2017
   

...The Flood Warning continues for the following rivers in Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-103-310234-
/O.EXT.KEAX.FL.W.0001.000000T0000Z-170331T0850Z/
/ESTK1.1.ER.170330T0046Z.170330T0600Z.170330T0850Z.NO/
934 PM CDT WED MAR 29 2017

The Flood Warning continues for
  The Stranger Creek at Easton.
* until late Thursday night.
* At  8:30 PM Wednesday the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.9 feet by 
  early Thursday morning. The river will fall below flood stage 
  Thursday morning.
* At 18.0 feet...1st street in Easton and 231st street north and 
  south of Easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of Easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   17.2   Wed 08 PM   17.9 early Thursday morning
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$
902 
WGUS43 KEAX 301206
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
706 AM CDT THU MAR 30 2017
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.


  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.


  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-311131-
/O.EXT.KEAX.FL.W.0003.000000T0000Z-170331T1131Z/
/VLYM7.1.ER.170330T1023Z.170330T1100Z.170330T1131Z.NO/
706 AM CDT THU MAR 30 2017

The Flood Warning continues for 
 The Blackwater River at Valley City.
* At 6:00 AM Thursday the stage was 22.1 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   22.1   Thu 06 AM   20.3 this afternoon
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-311206-
/O.NEW.KEAX.FL.W.0004.170331T0436Z-170402T0248Z/
/BLVM7.1.ER.170331T0436Z.170331T1800Z.170401T0248Z.NO/
706 AM CDT THU MAR 30 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River near Blue Lick.
* from this evening to Saturday evening.
* At 6:45 AM Thursday the stage was 19.9 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 25.3 feet by early Friday afternoon. The river will fall 
  below flood stage by Friday before midnight.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   19.9   Thu 07 AM   25.3 early Friday afternoon
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

KSC005-103-311144-
/O.EXT.KEAX.FL.W.0001.000000T0000Z-170331T1144Z/
/ESTK1.1.ER.170330T0046Z.170330T0645Z.170330T1144Z.NO/
706 AM CDT THU MAR 30 2017

The Flood Warning continues for 
 The Stranger Creek at Easton.
* At 6:30 AM Thursday the stage was 17.1 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* At 17.0 feet...Water enters low-lying fields south of Easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   17.1   Thu 06 AM   14.1 this afternoon
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$

MOC033-301236-
/O.CAN.KEAX.FL.W.0002.000000T0000Z-170401T0000Z/
/CAXM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
706 AM CDT THU MAR 30 2017

* At 6:00 AM Thursday the stage was 15.3 feet.
* Flood stage is 16.0 feet.
* No flooding is currently forecast.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Wakenda Creek
  Carrollton      16   15.3   Thu 06 AM   13.3 this evening
     
&&
  
LAT...LON 3939 9356 3937 9328 3930 9328 3932 9359

  

$$
867 
WGUS83 KEAX 301418
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
918 AM CDT THU MAR 30 2017
   

...The Flood Warning is cancelled for the following river in 
Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-311336-
/O.EXT.KEAX.FL.W.0003.000000T0000Z-170331T1336Z/
/VLYM7.1.ER.170330T1023Z.170330T1200Z.170330T1336Z.NO/
918 AM CDT THU MAR 30 2017

The Flood Warning continues for
  The Blackwater River at Valley City.
* until Friday morning.
* At  8:00 AM Thursday the stage was 22.2 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   22.2   Thu 08 AM   20.5 this afternoon
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-311417-
/O.EXT.KEAX.FL.W.0004.170331T0520Z-170402T0208Z/
/BLVM7.1.ER.170331T0520Z.170331T1800Z.170401T0208Z.NO/
918 AM CDT THU MAR 30 2017

The Flood Warning continues for
  The Blackwater River near Blue Lick.
* from late tonight to Saturday evening.
* At  8:45 AM Thursday the stage was 20.3 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 25.1 feet by early Friday afternoon. The 
  river will fall below flood stage by Friday before midnight.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   20.3   Thu 09 AM   25.1 early Friday afternoon
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

KSC005-103-301448-
/O.CAN.KEAX.FL.W.0001.000000T0000Z-170331T1144Z/
/ESTK1.1.ER.170330T0046Z.170330T0645Z.170330T1143Z.NO/
918 AM CDT THU MAR 30 2017

The Flood Warning is cancelled for
  The Stranger Creek at Easton.
* At  8:30 AM Thursday the stage was 16.0 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at 6:43 AM Thursday.
* Forecast...The river will continue to fall to 8.6 feet by Friday 
  morning.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   16.0   Thu 08 AM   14.1 this afternoon
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511
  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 29, 6:10 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 29, 6:10 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
610 AM CDT Wed Mar 29 2017

.Discussion...
Issued at 407 AM CDT WED MAR 29 2017

An active pattern will continue to affect the region today and
persist through the late week with a few possible hazards in play
beginning this afternoon and evening. A strong upper level low
will continue to become cutoff from the main upper flow this
afternoon. Energy ejecting out of this system in the mid-levels
atop a modest nocturnal jet and ample moisture has formed a large
swath of precipitation beginning to encroach the local area as of
early Wednesday morning. Persistent elevated instability has
maintained the convective nature of storms through the overnight,
though latest satellite imagery does depict gradually warming
cloud tops and decreasing lightning activity overall. Thunderstorm
development will continue to weaken through the early morning,
though steady rain showers will persist through the better part of
the morning. Highest rain totals will approach three quarters of
an inch for the western counties during this initial round of
activity. Round two of this event will arrive this evening as a
strengthening surface low treks across southwestern Missouri.
Latest model runs have this feature progged to lift further north
than previous runs. As a result convection ahead of the warm front
may pose a greater risk for severe weather within areas mostly
south of I-70 this evening. This will occur in a highly sheared
environment ahead of the cutoff low and easterly surface flow
along the warm front will result in 0 to 1 km shear values of 30
plus knots. A few tornadoes are possible as result south of I-70.
In addition, LCL heights will remain low given the persistent
ample moisture values in the lower levels. Large hail is also
possible near the warm front in addition to strong to damaging
winds. The main uncertainty with this potential setup is the
amount of destabilization that can be realized. Nonetheless,
severe weather is possible this evening, mostly for areas south of
I-70, though isolated large hail is possible as far north as
Highway 36.

The other hazard for day 1 is the potential for localized flash
flooding. With the latest dry trend, most areas should be able to
handle forecast rain totals, especially in light of the expanse of
time over which multi-day precipitation will occur. With that said,
precipitable water values between 1 to 1.25 inches remain
unusually high for this time of year, and heavy rainfall may
result in localized flash flooding. Of perhaps greater concern is
with the potential for rising river levels over the three day
event.

By Thursday, rain showers and thunderstorms will continue across
the area as the surface low slowly progresses to the northeast.
While the severe threat for day 2 will be favored mostly east of
the CWA, hydrologic concerns will remain at play with regard to
river levels. The overall efficiency of precipitation will
decrease, but ample moisture and persistent forcing will maintain
rain chances through much of Thursday. This activity will finally
taper off by early Friday. By the end of the event, expecting to
see rain totals approach the 2 inch mark for areas near the
Missouri River and slightly lesser values north. Could see values
up to 2.25 inches for the southern KC metro along with points
south.

By Friday, mid-level ridging will return to the area with resulting
dry conditions and slightly rebounding temperatures beginning
Saturday. A similar upper level system will then approach the area
by the late weekend. This system appears to be less organized,
though much of the area will see beneficial rains once again. By the
mid-week, a stronger storm system will approach the Central Plains,
this one being centered closer to the local area. Thus, the
unsettled pattern will persist throughout the next seven days with
temperatures not veering too far from seasonal values.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 605 AM CDT WED MAR 29 2017

Steady precipitation and reduced ceilings and visibilities will
persist over the terminals throughout the forecast period.
Expecting initial widespread activity to slowly taper off by the
late morning with more scattered development beginning during the
early to mid afternoon hours. Strong wind gusts are possible
during this time. IFR ceilings will then linger into the evening
and overnight period. Rain showers will continue through Thursday
before gradually tapering off Thursday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Mar 29, 5:01 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Wed Mar 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Wed Mar 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is possible this afternoon and evening, mainly south
 of I-70. Large hail, damaging winds, and a few tornadoes are
 possible with this activity. Additionally, localized flash flooding
 is possible, along with rapidly rising river levels.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather potential will decrease Thursday, though hydrologic
 concerns will remain in play until early Friday.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:10 AM CDTAreal Flood AdvisoryEAXAtchison, Doniphan3 hr
Mar 29, 4:51 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte24 min
Mar 29, 5:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte30 min
Mar 29, 5:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte38 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.